Kentucky, 2002Damaging Wind in Kentucky, July 2, 2002
July 2, 2002 · NWS JKL · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 2, 3:35 PM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 2, 3:35 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
435 PM EDT TUE JUL 2 2002
A BIT MORE IN THE WAY OF STORMS TODAY. A FEW OF THEM HAVE PULSED
SEVERE YIELDING LARGE HAIL. WILL EXPECT A REPEAT OF YESTERDAY WITH
THE CONVECTION DYING OFF WITH LOSS OF HEATING THIS EVENING.
SEE LITTLE CHANGE FOR THE NEXT COUPLE DAYS. WEAK FLOW AND LITTLE
FORCING FOR PRECIP SEEN TOMORROW...BUT INSTABILITY SHOULD BE GREAT
ENOUGH TO BREAK THE CAP AGAIN. SAME ON THURSDAY...EXCEPT THAT BY
LATE IN THE DAY A BACK DOOR COLD FRONT WILL BE APPROACHING.
THERE ARE DIFFERENCES IN TIMING/POSITION AMONG THE MODELS FOR THIS
FRONT. THE ETA IS SLOWER AND TH AVN FASTER AND MORE PROGRESSIVE. THE
ETA INITIALIZED THE NEARBY UPPER RIDGE TOO STRONG TODAY AND HOLDS
ONTO IT A BIT STRONGER THAN THE AVN. WILL LEAN TOWARD THE AVN...BUT
EVEN SO...CONFIDENCE IN THE HANDLING OF THE FRONT IS NOT HIGH.
BASED ON LATEST GUIDANCE...WILL MAINTAIN CONTINUITY IN THE FORECAST
AND KEEP IT DRY FRIDAY THROUGH MONDAY. BUT CONFIDENCE IS STILL NOT
HIGH. THERE IS UNCERTAINTY CONCERNING THE AMOUNT OF DRYING FRIDAY
AND SATURDAY...AND ALSO WITH THE POSSIBILITY OF MOISTURE RETURN ON
MONDAY. LOOKS LIKE NEXT COLD FRONT POSES A CHANCE OF PRECIP TUESDAY.
THE OPERATIONAL 00Z AVN LOOKS TOO DEEP WITH AN EASTERN U.S. UPPER
TROUGH ON TUESDAY...BUT THE ENSEMBLE DOES STILL SUPPORT A WEAKER
TROUGH WITH AN ASSOCIATED SURFACE COLD FRONT ARRIVING TUESDAY.
FOR TEMPS...WILL USE A COMPROMISE OF MAV AND FWC IN THE NEAR TERM.
.JKL...NONE.
HAL
In the hours before
Special weather statement, Jul 2, 12:29 PM EST, 5 hours 31 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-030000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
129 PM EDT TUE JUL 2 2002
...STRONG TO SEVERE THUNDERSTORMS POSSIBLE IN EASTERN KENTUCKY THIS
AFTERNOON...
THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SMALL RISK
FOR SEVERE THUNDERSTORMS IN THE FORM OF WET MICROBURSTS OVER MUCH OF
KENTUCKY. THESE ARE THUNDERSTORMS CONTAINING A LARGE AMOUNT OF RAIN
THAT ALSO ARE ACCOMPANIED BY STRONG WINDS AND FREQUENT LIGHTNING.
THE THREAT EXISTS THIS AFTERNOON INTO THE EVENING.
RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO
AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE
NECESSARY LATER TODAY.
GREIF
Local storm report, Jul 2, 5:41 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
641 PM EDT TUE JUL 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0210 PM 2SE BILLOWS KY 1.75 INCH HAIL
07/02/02 LAUREL ALONG THE PULASKI AND
LAUREL COUNTY LINE REPORTED
BY LAW ENFORCEMENT
CEGLocal storm report, Jul 2, 5:45 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
645 PM EDT TUE JUL 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM CLOVER BOTTOM KY .75 INCH HAIL
07/02/02 JACKSON REPORTED BY
SPOTTER
0415 PM 5NW JACKSON KY 1.00 INCH HAIL
07/02/02 BREATHITT REPORTED BY
PUBLIC
CEGThunderstorm Wind, Pike
- When
- July 2, 6:00 PM EST to 6:05 PM EST
- Where
- Pike County, Marrowbone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.367, -82.417
One tree was down in the town of Marrowbone and another tree was down in the Blackberry area, also near Marrowbone.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Maryland, July 2 to 4, 200221 deaths · 14 events
- Heat in Connecticut, July 2 to 4, 20021 death · 6 events
- Flooding and Hail in Georgia, July 2, 20022 injured · $649,000 · 1.75 in hail · 63 events
- Flood in Texas, July 2 to 3, 20021 death · 1 event
- Heat in Missouri, July 2, 20021 death · 1 event
- Flood in Texas, July 2 to 6, 20021 death · 1 event
- Hail and Lightning Strike in North Carolina, July 2, 2002$880,000 · 0.88 in hail · 3 events
- Hail and Damaging Winds in Tennessee, July 2, 2002$210,000 · 1.75 in hail · 27 events
- Flash Flood and Hail in Texas, July 2, 2002$200,000 · 50 kt wind · 3 events
- Flash Flood in Kentucky, July 2, 2002$200,000 · 1 event
- Hail and Damaging Winds in Tennessee, July 2, 2002$65,000 · 1 in hail · 13 events
- Lightning Strike in Alabama, July 2, 2002$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312133.